Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 50, NWS Shreveport, LA

May 13, 2008Caldwell Parish, Jackson Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 13, 2008, 11:47 PM CDT for Caldwell Parish, Jackson Parish, Winn Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2008, 11:47 PM CDT (04:47 UTC)
Expired
May 14, 2008, 12:30 AM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Jackson Parish, LA, Winn Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 140447
TORSHV
LAC021-049-127-140530-
/O.NEW.KSHV.TO.W.0050.080514T0447Z-080514T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHEASTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 1230 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  CHATHAM...OR ABOUT 8 MILES EAST OF JONESBORO...MOVING EAST SOUTHEAST 
  NEAR 30 MPH.
      

* THE TORNADO WILL BE NEAR...
  VIXEN BY 1205 AM CDT...
  COTTON PLANT BY 1215 AM CDT...
  COLUMBIA HEIGHTS...GRAYSON...RIVERTON AND 6 MILES NORTH OF CLARKS
  BY 1225 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3218 9207 3197 9214 3206 9277 3237 9258
TIME...MOT...LOC 0447Z 292DEG 34KT 3225 9251

$$

VII

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 10:41 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 13, 10:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1041 PM CDT TUE MAY 13 2008

.DISCUSSION...

CURRENT AREA RADARS SHOW MCS FINALLY MOVING ESE OF THE
SHREVEPORT/BOSSIER AREA.  TO SAY THAT PRECIPITATION PROCESSES W/THIS
SYSTEM HAVE BEEN EFFICIENT WOULD BE AN UNDERSTATEMENT.  KSHV ASOS AT
0330Z MEASURED 6.53 OVER THE PAST FEW HRS...4.43 IN IN ONE HR.  WV
IMAGERY SHOWS UPPER LOW OVER SE AZ...AND MULTIPLE SHORTWAVE MOVING
THRU SW FLOW ALOFT.  SFC ANALYSIS PLACES THE DRYLINE FROM
KLRD-KABI...W/COLD FRONT EXTENDING FROM KSPS-KMCI.
UNFORTUNATELY...ANOTHER ROUND OF CONVECTION IS FORMING OVER CENTRAL
TEXAS.  THUS...WE/LL UPDATE TO MENTION HEAVY RAINFALL...AND ADJUST
OTHER PARAMETERS TO CURRENT OBSERVATIONS.  LATEST NAME IS WET
TOMORROW...W/FCST SOUNDINGS IN EXCESS OF 2 IN PWATS.  MID CREW WILL
LIKELY NEED TO ISSUE A FFA THRU AT LEAST WEDNESDAY NIGHT.  UPDATES
OUT SHORTLY.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN COVERAGE
AND INTENSITY OVERNIGHT.  CIGS AND VSBYS IN VICINITY OF THE
CONVECTION WILL BE MVFR FOR THE MOST PART...BUT BRIEF PERIODS OF IFR
NEAR THE CORE OF STORMS.  FLIGHT HAZARDS FROM
THUNDERSTORMS...INCLUDING THE THREAT OF LARGE HAIL AND VERY HEAVY
RAINFALL...EXPECTED TO CONTINUE THROUGH 14/18Z.  NON CONVECTIVE IFR
CIGS EXPECTED TO AGAIN BECOME WIDESPREAD WITH OCCASIONAL VSBYS AOB 3
MILES.  IFR CONDITIONS TO CONTINUE UNTIL AT LEAST 14/16Z.  SURFACE
WINDS MAINLY SOUTH TO SOUTHEAST 10 TO 15 KTS...BUT GUSTS OVER 30
KNOTS POSSIBLE VICINITY CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE MAY 13 2008/

DISCUSSION...

CLOUD COVER HAS PROTECTED US FROM SEVERE STORMS THIS AFTERNOON
THUS FAR...BUT A POTENTIAL SEVERE WEATHER THREAT WILL CONTINUE
INTO THE EVENING HOURS. THE MAIN THREAT THIS EVENING WILL CONTINUE
TO BE COIN SIZE HAIL...ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADO ACTIVITY.

A WET FORECAST IS ON TAP FOR THE REMAINDER OF THE WORK WEEK...AS A
STRONG UPPER LEVEL LOW CURRENTLY IN THE ROCKIES WILL MOVE TOWARD
THE AREA OVER THE NEXT COUPLE OF DAYS. SEVERAL VORT MAXES WILL
PASS ACROSS THE AREA IN THE SOUTHWEST FLOW AHEAD OF THE LOW...AND
WITH DEEP MOISTURE IN PLACE CONVECTION SHOULD BE FAIRLY EASY. A
COLD FRONT WILL MOVE INTO THE AREA TOMORROW AFTERNOON/EVENING...AND
THIS FEATURE WILL BE THE FOCUS OF A HEAVY RAIN EVENT. HEAVY RAIN
WITH ISOLATED AMOUNTS BETWEEN FOUR AND FIVE INCHES MAY BE OBSERVED
ACROSS THE I30 CORRIDOR NORTHWARD. HOWEVER I WILL HOLD OFF ON A
WATCH ISSUANCE UNTIL WE GET MORE CERTAINTY FROM THE MODELS...BUT
TWO TO THREE INCHES SHOULD BE COMMON ACROSS THE AREA WITH THIS
EVENT.

I WENT SLIGHTLY ABOVE GUIDANCE ON MINS...BUT HUNG FAIRLY CLOSE ON MAXES.

ELEVEN

AVIATION...

MOSTLY VFR CIGS AND VSBYS OVER REGION THIS AFTERNOON...BUT SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN COVERAGE AND
INTENSITY. CIGS AND VSBYS IN VICINITY OF THE CONVECTION WILL BE MVFR
FOR THE MOST PART...BUT BRIEF PERIODS OF IFR NEAR THE CORE OF
STORMS. FLIGHT HAZARDS FROM THUNDERSTORMS...INCLUDING THE THREAT OF
LARGE HAIL...EXPECTED TO CONTINUE THROUGH 14/18Z. NON CONVECTIVE IFR
CIGS EXPECTED TO AGAIN BECOME WIDESPREAD AFTER 14/06Z WITH
OCCASIONAL VSBYS AOB 3 MILES. THE IFR CONDITIONS TO CONTINUE UNTIL
AT LEAST 14/16Z. SURFACE WINDS MAINLY SOUTH TO SOUTHEAST 10 TO 15
KTS...BUT GUSTS OVER 30 KNOTS POSSIBLE VICINITY CONVECTION. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  81  71  81 /  70  70  50  40
MLU  67  79  70  81 /  70  70  50  50
DEQ  68  75  66  74 /  70  70  50  40
TXK  69  77  70  75 /  70  70  50  40
ELD  67  78  70  78 /  70  70  50  40
TYR  69  82  71  79 /  70  70  40  40
GGG  65  82  71  79 /  70  70  40  40
LFK  73  85  73  82 /  70  70  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/44
Hazardous weather outlook, May 13, 12:00 PM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WARM FRONT CURRENTLY ACROSS DEEP EAST TEXAS AND CENTRAL
LOUISIANA WILL DRIFT NORTHWARD ACROSS THE FOUR STATE AREA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON ALONG AND AHEAD OF THIS WARM FRONT. AS AFTERNOON HEATING
BUILDS...SOME STRONGER THUNDERSTORMS MAY APPROACH SEVERE LIMITS.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG THE I-30
CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS INCLUDING
SOUTHEAST OKLAHOMA AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
DEEP EAST TEXAS AND MUCH OF NORTH LOUISIANA.  AS WE MOVE INTO
THE EVENING HOURS...UPPER LEVEL ENERGY AND AN APPROACHING COLD FRONT
WILL HELP SUSTAIN POSSIBLE SEVERE DEVELOPMENT OVERNIGHT.  THE PRIMARY
SEVERE WEATHER THREATS WILL BE HAIL AND STRONG DAMAGING WINDS
WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. THE THUNDERSTORM
ACTIVITY COVERAGE AND INTENSITY WILL INCREASE OVERNIGHT AND INTO
TOMORROW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ONGOING THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE FOUR STATE
AREA ALL DAY WEDNESDAY...OVERNIGHT AND POSSIBLY INTO EARLY THURSDAY
AS THE SYSTEM MOVES VERY SLOWLY EASTWARD ACROSS THE AREA...EVEN
PERHAPS STALLING AT TIMES. HEAVY RAINFALL MAY THEN BECOME POSSIBLE
DURING THIS PERIOD...RESULTING IN THE PONDING OF WATER ON AREA
ROADWAYS.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

11

In the hours before

Local storm report, May 13, 9:33 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      BOSSIER CITY            32.52N 93.66W
05/13/2008                   BOSSIER            LA   TRAINED SPOTTER

            HOME/BUSINESS FLOODED ON MIKE STREET.

&&

17
Local storm report, May 13, 9:36 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      BOSSIER CITY            32.52N 93.66W
05/13/2008                   BOSSIER            LA   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED WITH CARS STALLED.

&&

17
Local storm report, May 13, 9:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/13/2008                   CADDO              LA   NWS EMPLOYEE

            WATER OVER A FOOT DEEP ON TYNNESIDE WAY IN SOUTH
            SHREVEPORT. CLOSE TO ENTERING GARAGES.

&&

17
Local storm report, May 13, 9:55 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/13/2008                   CADDO              LA   NWS EMPLOYEE

            AT ORCHID STREET AND SANDEFUR WATER IN THE STREET IS
            THREE AND A HALF FEET DEEP WITH CARS FLOODED UP TO THE
            WINDOWS.

&&

ASTEVENS
Special weather statement, May 13, 10:15 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 PM CDT TUE MAY 13 2008

LAZ002-140415-
BOSSIER-
1015 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1115 PM CDT FOR THE FOLLOWING
PARISH
IN NORTHWEST LOUISIANA
     BOSSIER

INCLUDING THE FOLLOWING LOCATIONS
     ATKINS...CURTIS...ELM GROVE...KORAN...MC DADE...POOLE...SLIGO
     AND TAYLORTOWN

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WINDS UP TO 40 MPH OVER SOUTHERN BOSSIER PARISH...OR 10 MILES
SOUTHEAST OF BOSSIER CITY.

LAT...LON 3229 9354 3240 9363 3239 9366 3252 9361
      3248 9344 3242 9344 3241 9341 3239 9342
      3238 9341 3224 9341
TIME...MOT...LOC 0315Z 291DEG 11KT 3240 9354

17
Local storm report, May 13, 10:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     9 NNW COUSHATTA         32.15N 93.40W
05/13/2008                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ON HWY 71 AND HWY 1

&&

17

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:07 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo53 min
May 13, 8:11 PM CDTFlash Flood WarningSHVBossier, Caddo3 hr
May 13, 8:47 PM CDTSevere Thunderstorm WarningSHVDe Soto28 min
May 13, 9:09 PM CDTFlash Flood WarningSHVBossier3 hr
May 13, 9:21 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River39 min
May 13, 10:01 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Red River44 min
May 13, 10:07 PM CDTFlash Flood WarningSHVBossier, Caddo, De Soto, Red River3 hr
May 13, 10:15 PM CDTSpecial Weather StatementSHVRed River60 min
May 13, 11:15 PM CDTFlash Flood WarningSHVBienville, Jackson, Lincoln3 hr
May 14, 12:16 AM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita44 min
May 14, 12:20 AM CDTFlash Flood WarningSHVCaldwell, Ouachita3 hr
May 14, 2:45 AM CDTSpecial Weather StatementSHVClaiborne, Webster60 min
May 14, 3:15 AM CDTFlash Flood WatchSHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more31 hr
May 14, 4:51 AM CDTSpecial Weather StatementSHVBossier, Caddo54 min
May 14, 5:09 AM CDTFlash Flood WarningSHVBossier, Caddo10 hr
May 14, 7:07 AM CDTFlash Flood WarningSHVDe Soto, Red River3 hr
May 14, 1:42 PM CDTRiver Flood WarningSHVCaddo, De Soto9 days

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.